Alert archive / South Dakota / River Flood Warnings in 2022

River Flood Warning 4, NWS Aberdeen, SD

May 1, 2022Brown County, South Dakota

NWS Aberdeen, SD issued this river flood warning at May 1, 2022, 2:40 AM CDT for Brown County, South Dakota. It was in force for 43 hr.

The area

The counties it named.

The facts

Issued
May 1, 2022, 2:40 AM CDT (07:40 UTC)
Expired
May 2, 2022, 9:56 PM CDT
In force
43 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

County Brown County, SD

The radar

The Aberdeen radar (KABR), 16 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Elm River near Frederick (ERFS2). The gauge peaked at 13.96 ft at May 1, 2022, 2:00 PM CDT.

actionminor10121405/0105/0205/0305/04
Action stage
12 ft
Minor stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06471065, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this river flood warning went out at May 1, 12:40 AM CDT, 2 hours earlier.

Area forecast discussion, May 1, 12:40 AM CDT, 2 hours before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1240 AM CDT Sun May 1 2022

.UPDATE...
Issued at 1237 AM CDT Sun May 1 2022

See the updated aviation discussion below for the 06Z TAFS.

UPDATE Issued at 907 PM CDT Sat Apr 30 2022

Wind speeds have fallen below headline criteria, so cancelled both
the High Wind Warning and the Wind Advisory. Light rain continues
across the eastern half of the CWA, so did make some adjustments
to POPs to better fit the current situation. No changes made to
temperatures.

&&

.SHORT TERM...(This Evening through Sunday Night)
Issued at 209 PM CDT Sat Apr 30 2022

Sfc/Upper system over sw MN will continue to track northeast across
MN tonight. On the backside of the system the pcpn bands will
gradually fall apart through the night as lift ends over the CWA. A
ridge aloft then builds east across the area on Sunday, with dry
conditions, but also with cold air stratocu clouds hanging in over
especially the eastern CWA. This should serve to keep highs down a
notch. That said, steep boundary layer lapse rates on Sunday
afternoon may help compensate for the negative effect of widespread
cloud cover. Overall, the model blend looked okay for highs with
just a few tweaks here and there. With plenty of clouds overnight
tonight, did go just a touch milder than model blend, except over
the western CWA where some clearing is anticipated. Clouds will
again be on the increase from west to east for Sunday night as the
next system ejects from the Rockies and moves into the Plains.
Didn't stray too far from guidance for Sunday night lows. This system
looks to bring the vast majority of its pcpn to the far southern
parts of the state.

.LONG TERM...(Monday through Saturday)
Issued at 209 PM CDT Sat Apr 30 2022

Overall in the long term we have a few systems that could bring
chances of rain to our CWA Monday, midweek, and Saturday. Otherwise,
dry weather expected in between lows with a gradual warmup in
temperatures through the week. Winds do not look to be a problem as
well over the next few days.

Starting off Monday, a surface low pressure system will be to our
south, moving across the central and southern parts of the United
States. Clusters/GEFS indicates its upper level counterparts behind
this system across the Rockies. This system will then push east
through Tuesday with a high following behind it. Deterministic
models seem to have a good handle with the placement of this low.
Otherwise, an elongated high pressure system is dominant across the
northern parts of United States into Canada, keeping things dry
across parts of SD into ND. Clusters indicate a split flow as
another low moves onshore from the Pacific and cuts off from the
main flow. This upper level low will push across the central and
southern parts of the United States midweek. There is still some
discrepancies in the path/timing of the low. Clusters/ECMWF show an
impressive ridge that will amplify over the United States and even
into Canada through much of the week. 1000-500 thickness charts
backs this up with WAA pretty much across most of the U.S. next
week. This will lead to warmer temperatures and it will finally
feel like spring!

With the Monday system, POP chances, in the form of rain will be
slight, mainly across our extreme southern CWA through the day
before the low pushes east. WPC Super Ensemble Plumes/NBM/WPC
indicate less than 0.50 of QPF with this system. Otherwise, with the
high pressure overhead mentioned above, dry conditions look to be
present for everywhere else in the CWA Monday through Tuesday.
Slight chances of POPS return once again with this next low across
our CWA Wednesday into Thursday. Once again, QPF/WPC Plume indicates
minimum rain amounts as of now. A following system looks to bring
possible chances of rain once again late Saturday.

With this ridge building through the week, high temps will be in the
40s/50s on Monday with temps warming to the upper 50s/60s by
Thursday! NBM suggests temperatures will continue to be in the 60s
for the end of the week into next weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1237 AM CDT Sun May 1 2022

Terminals KABR,KATY,KPIR,KMBG

Rain showers will continue across the eastern part of the region
into the overnight hours. Periods of MVFR vsbys are possible with
the rain. IFR/MVFR cigs will remain in place across much of the area
overnight into early Sunday morning. VFR conditions will prevail
across central South Dakota through the TAF period, and conditions
will improve to VFR across the east during the day Sunday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Parkin
SHORT TERM...TDK
LONG TERM...MMM
AVIATION...Vipond
Hazardous weather outlook, Apr 30, 4:37 AM CDT, 22 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
437 AM CDT Sat Apr 30 2022

SDZ033-045-048-010945-
Stanley-Jones-Lyman-
437 AM CDT Sat Apr 30 2022 /337 AM MDT Sat Apr 30 2022/

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...Today and tonight.

Periods of moderate to heavy rainfall will be possible through today.
Strong northwesterly winds with gusts of 55 to 60 mph will be
possible through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heavy rainfall falling over the course of this weekend could lead to
increasing river levels next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003>006-009-010-015>018-034>037-051-010945-
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-Faulk-
Spink-Sully-Hughes-Hyde-Hand-Buffalo-
437 AM CDT Sat Apr 30 2022 /337 AM MDT Sat Apr 30 2022/

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

Periods of moderate to heavy rainfall will be possible through today.
Strong northwesterly winds with gusts of 45 to 50 mph will be
possible through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heavy rainfall falling over the course of this weekend could lead to
increasing river levels next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ007-008-011-019>023-010945-
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-Hamlin-
Deuel-
437 AM CDT Sat Apr 30 2022

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

Periods of moderate to heavy rainfall will be possible through today.
Foggy conditions will be possible through this afternoon across the
Sisseton Hills. Visibilities will be reduced to one half mile or less
at times.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heavy rainfall falling over the course of this weekend could lead to
increasing river levels next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

River Flood Warnings in South Dakota, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.